MAUDE Adverse Event Report: K2M, INC. POLYAXIAL SCREW; SIZE 3.5X26 MM; POSTERIOR CERVICAL SCREW SYSTEM

K2M, INC. POLYAXIAL SCREW; SIZE 3.5X26 MM; POSTERIOR CERVICAL SCREW SYSTEM
Model Number 7601-03526
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Code Injury (2348)
Date of Event 03/23/2020
Type of Reportable Event Serious Injury
Event or Problem Description
Physician reported a yukon oct spinal system polyaxial screw; size ø3.5x26 mm pull out at c2 post-operatively.Revision surgery has occurred.
 
Event or Problem Description
Physician reported a yukon oct spinal system polyaxial screw pull out at c2 post-operatively.Revision surgery has occurred.
 
Additional Manufacturer Narrative
Corrected data: d.4.Lot number has been corrected from 3532/gyyj to gyyj.Visual inspection: the device appeared intact upon receipt.No deformations or abnormalities were observed.Upon review of x-rays, it was observed that a screw at the proximal end of the construct at level c2 pulled out of the vertebral body and was disengaged from its associated rod.Device and complaint history records were reviewed, and no relevant manufacturing issues or similar complaints were identified.Per surgical technique: postoperative.Internal fixation devices are load sharing devices which maintain alignment until healing occurs.If healing is delayed or does not occur the implant could eventually break, bend or loosen.Loads produced by load bearing and activity levels will impact the longevity of the implant.Metallic implants can loosen, fracture, corrode, migrate, cause pain, or stress shield bone even after a bone has healed.If an implant remains implanted after complete healing, it can actually increase the risk of refracture in an active individual.The surgeon should weigh the risks versus benefits when deciding whether to remove the implant.Implant removal should be followed by adequate postoperative management to avoid refracture.Periodic x-rays for at least the first year postoperatively are recommended for close comparison with postoperative conditions to detect any evidence of changes in position, nonunion, loosening, and bending or cracking of components.With evidence of these conditions, patients should be closely observed, the possibilities of further deterioration evaluated, and the benefits of reduced activity and/or early revision considered.The implant was returned, visually and microscopically inspected.It is likely that non-union, coupled with unanticipated loading, contributed to the failure.According to the rep, fusion was not achieved.Per the yukon oct surgical technique, these internal fixation devices are load sharing devices which maintain alignment until healing occurs.If healing is delayed or does not occur, the implant could eventually break, bend, or loosen.Post-operative patient activities may have introduced unanticipated loading within the construct, resulting in screw pullout.Dynamic movement from rod slippage may have also contributed to the failure.

Brand Name
POLYAXIAL SCREW; SIZE 3.5X26 MM
Common Device Name
POSTERIOR CERVICAL SCREW SYSTEM
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
MDR Report Key9981262
Report Number3004774118-2020-00074
Device Sequence Number19807223
Product Code NKG
UDI-Device Identifier10888857349377
UDI-Public10888857349377
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K171444
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2020
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/22/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number7601-03526
Device Catalogue Number7601-03526
Device Lot NumberGYYJ
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/24/2020
Initial Date Received by Manufacturer 03/26/2020
Supplement Date Received by Manufacturer08/27/2020
Initial Report FDA Received Date04/21/2020
Supplement Report FDA Received Date09/22/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age59 YR
Patient Weight87